Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 185, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2004, 10:20 PM CDT for Johnson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 10:20 PM CDT (03:20 UTC)
- Expired
- Aug 23, 2004, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 6:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 21.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 240320
SVREAX
KSC091-240400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT MON AUG 23 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1100 PM CDT
* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SPRING HILL...OR ABOUT 9 MILES SOUTH OF OLATHE...AND MOVING
NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OLATHE BY 1035 PM CDT.
STANLEY BY 1100 PM CDT.
THIS WARNING REPLACES THE TORNADO WARNING THAT WAS PREVIOUSLY IN
EFFECT FOR THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3896 9503 3874 9504 3874 9463 3902 9461
3903 9483 3899 9490
$$
PCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:47 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 23, 9:47 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 947 PM CDT MON AUG 23 2004 .DISCUSSION... QUICK UPDATE TO THE GOING FORECAST FOR THIS EVENING. THE THUNDERSTORM ACTIVITY TO OUR WEST HAS STRUGGLED TO MOVE EAST ALL EVENING DUE TO THE MORE STABLE AIR MASS FROM THIS MORNINGS AND AFTERNOONS CONVECTION. HOWEVER...WITH THE SHORTWAVE VORT MAX RIGHT ON TOP OF US...AND THE SUBTROPICAL JET PUSHING INTO EASTERN KANSAS AND OKLAHOMA...THE ACTIVITY HAS FINALLY BEGUN TO PUSH EAST. THEREFORE...I BUMPED POPS UP TO CATEGORICAL FOR THE SOUTHWEST QUARTER OF THE CWA. THE THREAT OF SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED TO CONTINUE THROUGH MIDNIGHT. CUTTER && .PREVIOUS DISCUSSION... 300 PM MON... CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS IS THE MAIN CONCERN. SHORTWAVE TROUGH ACROSS EXTREME EASTERN KANSAS AND WRN MO CONTINUES TO TRIGGER BANDS OF CONVECTION ACROSS THE CWA. ISENTROPIC LIFT ABOVE OUTFLOW BOUNDARY IN SOUTHEAST KANSAS MAY ALSO BE RESPONSIBLE FOR THE CONVECTION TO THE SOUTHWEST OF THE KC METRO AREA. UNUSUAL PATTERN FOR LATE SUMMER WILL CONTINUE THE NEXT FEW DAYS WITH A SERIES OF SHORTWAVES TO EJECT NORTHEAST FROM THE WESTERN US TROUGH. FIRST CONCERN IS THE THREAT OF CONVECTION TONIGHT AS ISENTROPIC LIFT DEVELOPS THROUGHOUT PORTIONS OF THE CWA. THE MESOETA IS RATHER STRONG WITH THE ISENTROPIC LIFT ON THE 305-310K SURFACE TONIGHT...BUT SUSPICIOUS OF ITS SUCH STRONG THERMAL GRADIENT. PREFER WEAKER SOLUTION OF THE GFS/NGM. CWA ALSO LOCATED IN UPPER DIVERGENCE ZONE AS STG H2 JET MOVES ACROSS OKLAHOMA AND ARKANSAS. AS PER THE GFS...BEST ISENTROPIC LIFT TO OCCUR IN THE WESTERN ZONES AFTER MIDNIGHT ALTHOUGH WEAK ISENTROPIC LIFT WILL BE PRESENT ACROSS THE SRN AND WRN ZONES THIS EVENING. WILL KEEP PRECIPITATION IN THE CHANCE CATEGORY AS EXACT LOCATION OF BEST ISENTROPIC LIFT IS IN QUESTION...EXCEPT IN THE ERN ZONES NEAR CATEGORICAL THIS EVENING. ISENTROPIC LIFT TO DIMINISH IN THE EASTERN ZONES TUESDAY MORNING WITH A H7 CAP BUILDING INTO THE WRN ZONES DURING THE AFTERNOON. A WEAK SHORTWAVE MAY TRIGGER CONVECTION DURING THE LATE AFTERNOON HOURS ALONG A SURFACE TROUGH FROM CENTRAL NEBRASKA TO CENTRAL KANSAS. PREFER SURFACE DEPICTION OF THE GFS AS MESOETA MAY BE SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS SURFACE BOUNDARY LOCATED FROM SE NEBRASKA TO SRN IOWA. CONVECTION MAY HAVE A TOUGH TIME DEVELOPING ALONG THE TROUGH IN CENTRAL KANSAS DUE TO THE CAP. HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP IN NEBRASKA AND MOVE INTO THE NORTHERN ZONES TUESDAY NIGHT. CONVECTION MAY LINGER IN THE NORTHEAST ZONES WEDNESDAY MORNING. A REPEAT PERFORMANCE MAY OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS THE SURFACE TROUGH REMAINS RELATIVELY STATIONARY. HOWEVER...BELIEVE THE THREAT WILL MAINLY STAY NORTH OF THE BORDER. OTHERWISE...TEMPERATURES TRICKY AND DEPEND ON CONVECTION AND CONVECTIVE OUTFLOW. OVERALL...TEMPERATURES TO WARM THE NEXT COUPLE OF DAYS. DB IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND DGEX CONTINUE TO FORECAST THE PROGRESSION OF A TROUGH ACROSS THE ROCKIES AND CENTRAL PLAINS DURING THE LAST HALF OF THE WEEK. THE SURFACE REFLECTION OF THIS FEATURE IS FORECAST TO PASS ACROSS THE FORECAST AREA FRIDAY NIGHT INTO EARLY SATURDAY...AND HAVE PLACED THE HIGHEST CHANCE POPS (40) DURING THIS TIMEFRAME. SOUTH/SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL BRING ABOVE-NORMAL TEMPERATURES PRIOR TO THE FRONTAL PASSAGE ON SATURDAY...AFTER WHICH NEAR OR SLIGHTLY BELOW-NORMAL READINGS WILL PREVAIL OVER THE WEEKEND. SCHMIT 300 AM... VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH 40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24 TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY VORT MAX. HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS OVERAMPLIFYING FEATURES ACROSS THE REGION. VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION. AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO EASTERN ZONES BY MID TO LATE AFTERNOON. MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED CONCERNS. ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR TUESDAY. IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Aug 23, 6:30 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 PM CDT MON AUG 23 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A THUNDERSTORM OUTFLOW BOUNDARY WHICH EXTENDS FROM TOPEKA SOUTHEAST TO NEAR LINN COUNTY KANSAS. SHEAR AND INSTABILITY PARAMETERS SUGGESTS THAT THESE STORMS MAY BECOME SEVERE THIS EVENING. THESE STORMS WILL LIKELY MOVE EAST INTO PORTIONS OF EXTREME NORTHEAST AND EAST CENTRAL KANSAS LATER THIS EVENING. CITIES INCLUDED IN THE RISK AREA INCLUDE... TROY...ATCHISON...PAOLA...BUTLER AND MOUND CITY KANSAS. ALTHOUGH THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...AN ISOLATED TORNADO IS POSSIBLE. THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AFTER MIDNIGHT...GENERALLY WEST OF A LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING...GENERALLY EAST OF A LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN MISSOURI TUESDAY NIGHT...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE TROY...ATCHISON...PAOLA...MOUND CITY KANSAS AND BUTLER AREAS SPOTTER ACTIVATION IS POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND AREA WIDE FRIDAY NIGHT AND SATURDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
In the hours before
Special weather statement, Aug 23, 6:23 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 623 PM CDT MON AUG 23 2004 KSZ025-057-060-102-MOZ053-240600- ATCHISON KS-BATES MO-DONIPHAN KS-LINN KS-MIAMI KS- 623 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 777...IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...DONIPHAN...LINN AND MIAMI. IN MISSOURI: BATES. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BUTLER AND PAOLA. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:18 PM CDT | Tornado Warning | EAX | Johnson | 87 min |
| Aug 23, 9:54 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 66 min |
| Aug 23, 10:52 PM CDT | Flash Flood Warning | EAX | Johnson, Miami | 6 hr |
| Aug 24, 7:25 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.